Skip to main content Back to Top

3/23/2004

FDA Says Atypical Antipsychotics May Cause Hyperglycemia

Kate Traynor

Patients who take atypical antipsychotic drugs are at increased risk for hyperglycemia, according to a March 1 "Dear Doctor" letter from Eli Lilly and Co. that was released yesterday through the Food and Drug Administration (FDA) MedWatch program.

The letter applies specifically to Lilly's olanzapine product, Zyprexa (PDF), but describes labeling changes that FDA has requested for all atypical antipsychotics, according to Lilly and FDA.

According to the revised labeling, glucose abnormalities that have occurred during treatment with olanzapine or other atypical antipsychotics include ketoacidosis, hyperosmolar coma, and death. The warning notes that the relationship between use of these drugs and hyperglycemia is not fully understood.

The revised labeling for olanzapine states that patients who have diabetes mellitus should have their blood glucose monitored regularly for signs of worsening glycemic control while taking the drug. The labeling also recommends that patients who are at risk for diabetes mellitus undergo a fasting blood-glucose test at the start of treatment and periodically thereafter. A fasting blood-glucose test is also recommended for patients who show symptoms of diabetes mellitus while taking olanzapine.

Although the labeling change was announced through MedWatch yesterday, the warning was added to a Jan. 14, 2004, revision of the product's labeling. The warning statement was also incorporated into the labeling for Seroquel, AstraZeneca's quetiapine fumarate atypical antipsychotic, in a January 2004 revision.